Health Information and Tools > Patient Care Handouts >  Drug Allergy in Children: Care Instructions
Facebook Tweet Email Share

Main Content

Drug Allergy in Children: Care Instructions

Overview

A drug allergy occurs when the immune system overreacts to something in a medicine. This causes an allergic reaction. Your child may have:

  • Skin problems, such as hives, a rash, or itching.
  • Swelling of the lips, mouth, and throat.
  • Trouble breathing.
  • Belly pain, nausea, vomiting, or diarrhea.

A reaction can range from mild to life-threatening.

After your child has an allergic reaction to a medicine, they may always be allergic to that medicine and to others like it.

Drug allergies are not the same as side effects and drug interactions. Side effects are expected, possible bad effects or reactions to medicines that aren't caused by the immune system. They are not usually serious. Drug interactions occur when two or more medicines that your child takes don't work well together in your child's body. Some people may confuse side effects and drug interactions with drug allergies. Talk to your child's doctor if you think your child has a problem with a medicine.

Follow-up care is a key part of your child's treatment and safety. Be sure to make and go to all appointments, and call your doctor or nurse call line if your child is having problems. It's also a good idea to know your child's test results and keep a list of the medicines your child takes.

How can you care for your child at home?

  • Know the signs of a severe allergic reaction (called anaphylaxis). These include a combination of 2 or more of the following:
    • Sudden raised, red areas (hives) all over the body.
    • Swelling of the throat, mouth, lips, or tongue.
    • Trouble breathing.
    • Vomiting or diarrhea.
    • Passing out (losing consciousness). Or your child may feel very light-headed or suddenly feel weak, confused, or restless.
    • Fast heartbeat.
  • Your doctor may prescribe a shot of epinephrine (sometimes called an Epi-pen) to carry in case your child has a severe reaction. Learn how to give your child the shot, and keep it with you at all times. Make sure it has not expired. Teach your child how to give a shot if they are old enough. Be sure your older child always carries it. Let others who care for your child know about their allergy and when and how to use the epinephrine.
  • Go to the emergency room every time your child has a severe reaction. Go even if you have used the shot of epinephrine and your child is feeling better. Symptoms can come back after a shot.
  • If your child was given a medicine for an allergic reaction, give it exactly as directed. Call your doctor or nurse call line if you think your child is having a problem with their medicine.
  • Avoid giving your child medicines like the one that caused the allergy. Ask your doctor or pharmacist to check all other medicines that your child takes to make sure they can continue taking them.
  • If your child has a mild skin rash or itching from the allergy:
    • Dress your child in light clothing that does not irritate the skin.
    • Give your child an over-the-counter antihistamine, such as cetirizine (Reactine), desloratadine (Aerius), diphenhydramine (Benadryl) or loratadine (Claritin). Check with your doctor before you give your child an antihistamine. Be safe with medicines. Read and follow the instructions on the label.
    • Give your child a cool shower or bath. Avoid hot baths or showers as they will make the rash temporarily worse.
    • Do not use strong soaps, detergents, and other chemicals. They can make itching worse.
  • Have your child wear medical alert jewellery that lists their allergy and anaphylaxis reaction.
  • Be sure that anyone treating your child for any health problem knows that your child is allergic to this medicine.

When should you call for help?

Give an epinephrine shot if:

  • You think your child is having a severe allergic reaction.

After giving an epinephrine shot call 911, even if your child feels better.

Call 911 if:

  • Your child has symptoms of a severe allergic reaction. These may include:
    • Sudden raised, red areas (hives) all over their body.
    • Swelling of the throat, mouth, lips, or tongue.
    • Trouble breathing.
    • Vomiting or diarrhea.
    • Passing out (losing consciousness). Or your child may feel very light-headed or suddenly feel weak, confused, or restless.
    • Fast heartbeat.
  • Your child has been given an epinephrine shot, even if your child feels better.

Call your doctor or nurse call line now or seek immediate medical care if:

  • Your child has symptoms of an allergic reaction, such as:
    • A rash or hives (raised, red areas on the skin).
    • Itching.
    • Swelling.
    • Belly pain, nausea, or vomiting.

Watch closely for changes in your child's health, and be sure to contact your doctor or nurse call line if:

  • Your child does not get better as expected.

Where can you learn more?

Go to https://www.healthwise.net/patientEd

Enter N521 in the search box to learn more about "Drug Allergy in Children: Care Instructions".

Adapted with permission from copyrighted materials from Healthwise, Incorporated (Healthwise). This information does not replace the advice of a doctor. Healthwise disclaims any warranty and is not responsible or liable for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.